Advertisement

Erectile Dysfunction: Could My Xarelto Medication Be the Cause?

Introduction

Most men have trouble getting or keeping an erection from time to time. Usually, it’s no reason to be concerned. But if it becomes an ongoing problem, it’s called erectile dysfunction (ED) or impotence.

If you have ED and take the drug Xarelto, you may wonder if there’s a connection. Read on to learn about the possible side effects of Xarelto and if they include ED.

Advertisement
Advertisement

Xarelto and ED

Xarelto and ED

The truth is, there is no scientific evidence that Xarelto causes ED. So, it’s unlikely that Xarelto is causing your ED. But that doesn’t mean there’s no connection between your ED and your need for Xarelto. In fact, the reason you’re taking Xarelto could be the reason you’re experiencing ED.

Xarelto (rivaroxaban) is a blood thinner. It helps prevent blood clots from forming. It’s used to treat a variety of conditions, including deep vein thrombosis and pulmonary embolism. It’s also used to reduce the risk of stroke and embolism in people with atrial fibrillation.

Risk factors for blood clots include:

  • high blood pressure
  • heart disease
  • diabetes
  • smoking
  • cancer
  • other chronic illness

Most of these conditions and risk factors are also risk factors for ED. So if you have one or more of these conditions, they (rather than their treatment) could be the cause of your ED.

Advertisement

Other causes of ED

Other causes of ED

A common cause of ED is aging. This condition is more common in older men. Other possible causes include medications, health conditions, and lifestyle factors.

Medications

If you’re taking other medications, they may increase your risk of ED. Tell your doctor about all the medications and supplements you take. That includes over-the-counter drugs as well as prescription drugs. To learn more, read about drugs that could cause ED.

Your doctor may just need to adjust your medication to set things right again. It often takes trial and error to find correct drugs and dosages. In any case, don’t stop taking any of your medications on your own. Doing so could put you at serious risk of complications. If you want to stop taking a medication, always talk to your doctor first.

Health conditions

ED can be a warning sign of another medical condition you didn’t know you had. That’s why it’s important to work with your doctor to find out why you’re having problems. Once the underlying condition is treated, your ED may go away.

In addition to the conditions that put you at risk of blood clots, other conditions that increase your risk of ED include:

  • Peyronie’s disease
  • Parkinson’s disease
  • multiple sclerosis
  • spinal cord injury
  • injuries that damage nerves or arteries that affect erections
  • depression, anxiety, or stress

Lifestyle factors

Tobacco use, drug or alcohol use or misuse, and obesity are other possible causes of ED. Talk to your doctor about whether these factors may be affecting your ability to get an erection.

Here are a few lifestyle changes that could help improve your ED:

don't drinkdon't smokeseek help

Tips for reducing ED
  • Quit or refrain from smoking.
  • Cut down on the amount of alcohol you drink.
  • If you have a substance abuse problem, ask your doctor to refer you to a treatment program.
  • Make exercise part of your daily routine. Regular exercise improves blood flow, eases stress, and is good for your overall health.
  • Maintain a healthy diet.
  • Get a full night’s sleep each night.

eat healthysleepsleep

Advertisement
Advertisement

Takeaway

Talk with your doctor

To find out the true cause of your ED, your first step should be to talk to your doctor. Some men might find it difficult to mention, but your doctor is there to help you resolve any health issues you have.

It’s unlikely that your Xarelto is causing your ED, but other related or unrelated factors could be causing it. Working together, you and your doctor may find the cause of the problem as well as a solution. If your doctor can’t find a specific cause for your condition, they may prescribe medication designed to treat ED.

During your conversation, your doctor can help answer any questions you may have. Your questions may include:

  • What do you think is causing my ED?
  • Are there lifestyle changes I should make to reduce my risk of ED?
  • Could a medication that treats ED help me?
Advertisement

Q&A

Q&A

  • What side effects can Xarelto cause?
  • The most common and potentially serious side effect of Xarelto is bleeding. Because Xarelto is a blood thinner, it makes it harder for your blood to clot. That means it can take longer to stop bleeding. This effect is worse if you also take other medications that thin your blood, such as aspirin and nonsteroidal anti-inflammatory drugs.

    Other side effects of Xarelto can include easy bruising, upset stomach, and itchy skin. You may also experience back pain, dizziness, or lightheadedness.

    - Healthline Medical Team
  • Answers represent the opinions of our medical experts. All content is strictly informational and should not be considered medical advice.

Read more: Erectile dysfunction treatments »

Article resources
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement